Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Problem with leaky stools. Stomach pain. Gastritis and a small hiatal hernia shown in endoscopy. Treatment?

User rating for this question
Answered by

Practicing since : 2000
Answered : 1410 Questions
I have a problem with leaky stools. My stools are soft and I don't void completely, then when I walk or job, feces leaks out. I have to wear a maxipad as a sort of diaper. Intermittent problem for years; worse in past months. Me: female, 48, 5'4", 110lbs, don't smoke or drink, try to jog 30 minutes daily and do 32 pushups. Single. Never had children. No other health problems. Big factor: Diet. I am sure it needs work. Due to eating disorder hx (NO LAXATIVES OR PURGING EVER....only restricted eating), I have a very restricted diet. I pretty much live on steamed broccoli and cauliflower, raw almonds and sugar free candy, and sometimes flavored rice cakes. I overeat late at night and don't eat much during the day. I've noticed the problems's worse when I eat chocolate or soft candy like Nips or XXXXXXX But lately it's persisting no matter what I do. About a year ago I had a bout with stomach pain; endoscopy found only gastritis and a small hiatal hernia. I KNOW I don't drink nearly enough water. Help? What can I do to make this better? I know that I need to make drastic changes in my eating patterns but that's really going to be an impossible task. Are there small changes I can make? And why has this suddenly become a problem in the past few months? (ps the sugar free candy I eat is not the kind that causes excessive gas and bloating; I have learned which artificial sweetners do that and avoid them.)
Posted Fri, 6 Sep 2013 in Digestion and Bowels
Answered by Dr. Amit Jain 10 hours later
Brief Answer:
Need evaluation by Surgeon to check incontinence

Detailed Answer:
1. Need to be evaluated by Surgeon to rule out incontinence
2. Avoid candy and chocolates as they contain some sugars which are indigestible and may cause osmotic diarrhea
3.Increase fibers in your diet and add psyllium fibers also
4.Take antisecretory agent like loperamide
Above answer was peer-reviewed by
Follow-up: Problem with leaky stools. Stomach pain. Gastritis and a small hiatal hernia shown in endoscopy. Treatment? 13 hours later
What do you mean by "incontinence?"

How does loperamide work?

Are there any other medications that would be helpful? I understand there are certain kinds of laxatives that draw water into the colon....would that help?

Will drinking more water help?

Why did the problem suddenly come on in the past few months when I have had the same diet for years and years?
Answered by Dr. Amit Jain 13 minutes later
Brief Answer:
Loperamide is antisecretory agent

Detailed Answer:
Hello! Loperamide is a antisecretory agent that menas it will reduce the secretion of fluid for gastrointestinal tract and will make stool little bit formed and thus will prevent leakage.Fibers (Psyllium) acts in manner that it will make stool bulky instead of liquid like and will prevent leakage.No drinking more water will not help, it will help only in constipation.It may be because of disturbance in normal Gut flora because of prolonged poor dietary habits
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor